Q:

Why is Neosporin bad for tattoos?

A:

Quick Answer

Neosporin is potentially bad for tattoos because it sometimes causes an allergic reaction, according to About.com. This, in turn, can give a permanent “spotted” appearance to the tattoo.

Continue Reading

Full Answer

At one point in time, Neosporin was the No. 1 recommended tattoo aftercare product, About.com explains. This triple anti-biotic ointment was popular because it was good at fighting infection and was available over-the-counter. Unlike petroleum jelly, Neosporin didn’t remove the color from the tattoo. Soon, however, several people developed allergic reactions to the ointment that produced tiny red bumps on the tattooed skin. When the reaction cleared up and the bumps disappeared, the ink went with them, and the result was a “spotted” tattoo.

Bacitracin is now more commonly recommended than Neosporin for tattoo aftercare, states About.com. It appears to cause fewer allergic reactions and doesn’t negatively affect the tattoo’s coloring. When Bacitracin does cause a reaction, it typically leads to a “weeping” tattoo, which means the tattoo leaks a small amount of fluid even days into the healing process.

About.com says that due to these potential reactions, some tattoo artists and shops discourage the use of any antibacterial ointments at all. Instead they suggest simply keeping the tattoo clean or perhaps using a bit of a recommended skin lotion brand. Products designed specifically for tattoo aftercare are also available, including Tattoo Lube and Tattoo Goo, which claim not to the have the issues associated with Neosporin and other over-the-counter bacterial ointments.

Learn more about Tattoos
Sources:

Related Questions

Explore